Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 150, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 28, 2014, 3:11 PM CDT for Armstrong County, Donley County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2014, 3:11 PM CDT (20:11 UTC)
- Expired
- Aug 28, 2014, 4:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Armstrong County, TX, Donley County, TX
The radar
The Amarillo radar (KAMA), 64 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:47 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 28, 12:47 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1247 PM CDT THU AUG 28 2014 .AVIATION... 18Z TAFS...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH SOME POTENTIAL FOR STORMS AT ALL THREE TERMINALS. HOWEVER IT CURRENTLY APPEARS THAT THE BETTER CHANCES WILL REMAIN JUST EAST/SOUTHEAST OF KAMA ALONG A WEAK COLD FRONT. THUS WILL KEEP THUNDERSTORM MENTION OUT AT KAMA FOR NOW...BUT AMENDMENTS MIGHT BE NEEDED IF STORMS DEVELOP FARTHER WEST/NORTHWEST OF THE FRONT THAN CURRENTLY EXPECTED. THUNDERSTORM CHANCES LOOK TO BE A LITTLE BETTER AT KDHT AND KGUY DUE TO AN UPPER-LEVEL TROUGH PASSING NEARER BY...DESPITE ALSO BEING BEHIND THE FRONT...AND WILL CARRY A VCTS MENTION AT THESE SITES. OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED. WINDS WILL REMAIN AOB 12 KTS THROUGH THE PERIOD. KB && .PREV DISCUSSION... /ISSUED 413 AM CDT THU AUG 28 2014/ DISCUSSION...TODAY THROUGH NEXT THURSDAY A GENERALLY FLAT BUT SEASONALLY ENERGETIC ZONAL FLOW PATTERN IS IN THE PROCESS OF SETTING UP FOR THE BULK OF THE PERIOD. UPR RIDGING THAT HAS KEPT THE ERN CONUS HOT AND THE PANHANDLES IN SW FLOW ALOFT WILL BE IMPINGED UPON AND EVENTUALLY BROKEN DOWN. THE FIRST WAVE TO ACT ON THE ERN RIDGE WILL LEAVE THE COLORADO ROCKIES THIS MORNING WITH A BIT MORE PUNCH THAN THE BASEBALL TEAM OF THE SAME NAME. AS THIS UPR WAVE SKIRTS THE PANHANDLES...PRECIP CHANCES WILL BE ON THE INCREASE AGAIN LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING/TONIGHT (MORE ABOUT THIS LATER). AFTER THE FIRST WAVE GLANCES OFF THE ERN RIDGE...A SECOND, MORE POWERFUL MID LEVEL PUNCH WILL BLAST THROUGH THE CENTRAL PLAINS OVER THE WEEKEND AND REALLY SET UP THE ZONAL FLOW PATTERN, PUSHING A BRIEF COLD FRONT THROUGH THE PANHANDLES SUNDAY NIGHT IN THE PROCESS. THE MAIN SENSIBLE IMPACTS OF THE PATTERN CHANGE WILL BE A DECREASE IN AFTERNOON/EVENING STORM COVERAGE NEXT WEEK AS LOW LVL GULF MOISTURE FETCH AND MID LEVEL MONSOONAL MOISTURE WILL BOTH BE MORE LIMITED. TODAY AND TONIGHT... THE AFOREMENTIONED UPR SYSTEM HAS A CENTER CURRENTLY ANALYZED ON WATER VAPOR NEAR THE RED FEATHER LAKES AREA NORTHWEST OF FORT COLLINS. THIS UPR LOW WILL OPEN SOME AS IT MOVES EAST TO CENTRAL NEBRASKA BY MIDNIGHT TONIGHT. DOWN HERE IN THE PANHANDLES...WE WILL CATCH A GLANCING BLOW OF UPR DIVERGENCE AS THE LOW CROSSES TO OUR NORTH. THIS UPR SUPPORT IN COMBINATION WITH DEEP MOISTURE NOTED BY PWATS IN EXCESS OF 1.5 INCHES WILL LIKELY CONTRIBUTE TO SHOWER AND THUNDERSTORM DEVELOPMENT. THE BIG QUESTION IS HOW FAR EAST LOW LEVEL DRY AIR MAKES IT THROUGH THE PANHANDLES BEHIND A SFC TROUGH THAT WILL MOVE INTO THE AREA THIS AFTERNOON. HAVE LEANED ON THE NAM'S MORE MOIST LOW LVL PROFILE VERSUS THAT OF THE GFS, ECMWF, RAP, OR EVEN THE SREF. THIS COULD COME BACK TO BITE US, BUT LOW LVL MOISTURE HAS GENERALLY BEEN UNDERDONE IN THE MODELS LATELY. GIVEN UNCERTAINTY ON MOISTURE FURTHER NORTH AND WEST, DID DO A BIT OF TRIMMING OF THE HIGHEST POPS SO THAT NOW MAINLY THE SE TX PANHANDLE IS FAVORED. IF THE NAM IS RIGHT WITH IT'S LOW LEVEL MOISTURE PROFILE... INSTABILITY WILL BUILD TO MODEST LEVELS FAVORABLE FOR STRONG UPDRAFTS AND AREAS OF HEAVY RAINFALL. THE INCREASED INSTABILITY WOULD EVEN SUPPORT A FEW POTENTIALLY STRONG TO SEVERE MULTICELL CLUSTERS THIS AFTERNOON GIVEN AT LEAST A BIT OF EFFECTIVE SHEAR TO WORK WITH (25-30KTS). THE BEST CHANCES FOR HEAVY RAIN AND/OR STRONG STORMS WILL PROBABLY BE IN THE ERN PANHANDLES IN THE EVENING/OVERNIGHT HOURS. FRIDAY... STILL SOME UNCERTAINTY TO DEAL WITH FRIDAY AS MODELS DEPICT DIFFERENT TIMING ON WHEN THE LAST SPOKE OF UPR ENERGY WILL ROTATE THROUGH HERE. HAVE CONTINUED TO LEAVE THE BEST POPS IN THE SE TX PANHANDLE WHERE BETTER MOISTURE SHOULD EXIST. A BIT OF CONVECTION COULD LEAK OFF THE HIGHER TERRAIN INTO THE NW PANHANDLES IN THE AFTERNOON AS UPR FLOW BRIEFLY SWITCHES TO NW BEHIND THE DEPARTING SHRTWV. SATURDAY AND SUNDAY... HAVE LEFT THE WEEKEND DRY THOUGH AN ISOLATED STORM CANNOT BE RULED OUT EITHER AFTERNOON. A COLD FRONT WILL BEGIN TO SWEEP IN SUN NIGHT, BUT NOT IN TIME TO PREVENT A HOT ONE ON SUNDAY AS H85 TEMPS SOAR WELL ABOVE 30C AND SFC TEMPS PUSH WELL INTO THE 90S TO POSSIBLY EVEN NEAR 100. MONDAY THROUGH NEXT THURSDAY... THESE DAYS SHOULD BE DRY AND SEASONALLY WARM AS FLAT UPR RIDGING SHOULD BE JUST STRONG ENOUGH TO PRECLUDE MUCH IN THE WAY OF AFTERNOON STORM DEVELOPMENT. A PEEK BEYOND... MED RANGE MODELS HINT AT A RETURN TO AN UPR PATTERN SIMILAR TO THE ONE WE'VE SEEN THIS WEEK AS UPR RIDGING COULD AGAIN BUILD IN THE ERN CONUS. SIMPSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 08/05
Hazardous weather outlook, Aug 28, 3:10 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 310 PM CDT THU AUG 28 2014 OKZ001>003-TXZ001>020-291100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 310 PM CDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE LATE THIS AFTERNOON AND CONTINUE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THE OVERNIGHT HOURS. THE EASTERN PANHANDLES WILL BE THE MOST LIKELY LOCATION FOR STORMS TONIGHT. NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT SOME STORMS MAY BE STRONG TO SEVERE...CAPABLE OF PRODUCING STRONG WIND GUSTS TO 60 MPH AND HAIL UP TO SIZE OF HALF DOLLARS. HOWEVER THE PRIMARY THREAT WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY AND FRIDAY NIGHT. ANY STORMS THAT DEVELOP ARE EXPECTED TO STAY BELOW SEVERE LEVELS...HOWEVER THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50 MPH...SMALL HAIL...AND HEAVY RAINFALL THAT MAY LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LOCAL OFFICIALS ARE ASKED TO RELAY REPORTS OF SEVERE WEATHER...INCLUDING INFORMATION ABOUT FLOODING OR FLASH FLOODING...TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO. CLK
In the hours before
Special weather statement, Aug 28, 2:36 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
236 PM CDT THU AUG 28 2014
TXZ017-018-282030-
ARMSTRONG TX-RANDALL TX-
236 PM CDT THU AUG 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG AND SOUTHEASTERN
RANDALL COUNTIES UNTIL 330 PM CDT...
AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF WAYSIDE...OR 19 MILES
SOUTHWEST OF CLAUDE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
WAYSIDE... GOODNIGHT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3474 10167 3477 10167 3499 10160 3517 10114
3476 10110 3474 10111
TIME...MOT...LOC 1936Z 243DEG 19KT 3486 10150
KBLocal storm report, Aug 28, 2:44 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
244 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 1 E GREENBELT LAKE 35.01N 100.90W
08/28/2014 E1.00 INCH DONLEY TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1400644
ABMLocal storm report, Aug 28, 2:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL HOWARDWICK 35.04N 100.91W
08/28/2014 E1.00 INCH DONLEY TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1400645
CLKLocal storm report, Aug 28, 2:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 1 E GREENBELT LAKE 35.01N 100.90W
08/28/2014 M1.25 INCH DONLEY TX TRAINED SPOTTER
HAIL TO THE SIZE OF HALF DOLLARS WAS FALLING AT
GREENBELT LAKE
&&
EVENT NUMBER AMA1400646
FENNERLocal storm report, Aug 28, 3:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 4 N CLARENDON 34.99N 100.89W
08/28/2014 E2.00 INCH DONLEY TX PUBLIC
&&
EVENT NUMBER AMA1400647
ABMLocal storm report, Aug 28, 3:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 1 E GREENBELT LAKE 35.01N 100.90W
08/28/2014 M2.50 INCH DONLEY TX TRAINED SPOTTER
HAIL TO THE SIZE OF TENNIS BALLS WAS FALLING AT
GREENBELT LAKE.
&&
EVENT NUMBER AMA1400648
FENNERThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:45 PM CDT | Special Weather Statement | AMA | Armstrong | 45 min |
| Aug 28, 2:24 PM CDT | Special Weather Statement | AMA | Donley | 66 min |
| Aug 28, 2:36 PM CDT | Special Weather Statement | AMA | Armstrong | 54 min |
| Aug 28, 2:38 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 67 min |
| Aug 28, 2:59 PM CDT | Areal Flood Advisory | AMA | Armstrong, Randall | 3 hr |
| Aug 28, 3:23 PM CDT | Special Weather Statement | AMA | Hemphill | 52 min |
| Aug 28, 3:26 PM CDT | Flash Flood Warning | AMA | Armstrong, Donley | 3 hr |
| Aug 28, 3:48 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 43 min |
| Aug 28, 3:59 PM CDT | Special Weather Statement | AMA | Hemphill | 46 min |
| Aug 28, 4:23 PM CDT | Special Weather Statement | AMA | Hemphill | 37 min |
| Aug 28, 4:44 PM CDT | Special Weather Statement | AMA | Hemphill | 46 min |
| Aug 28, 5:33 PM CDT | Special Weather Statement | AMA | Ochiltree | 42 min |
| Aug 28, 5:45 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree, Roberts | 40 min |
| Aug 28, 6:02 PM CDT | Special Weather Statement | AMA | Dallam | 43 min |
| Aug 27, 7:00 PM CDT | Special Weather Statement | AMA | Beaver | 45 min |
| Aug 28, 6:41 PM CDT | Special Weather Statement | AMA | Beaver | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.